Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 17, 2021Cabell County, Putnam County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 17, 2021, 12:14 PM EDT for Cabell County, Putnam County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 12:14 PM EDT (16:14 UTC)
Expired
Jul 17, 2021, 1:00 PM EDT
In force
46 min
Issued by
NWS Charleston, WV

Counties Cabell County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS81 KRLX 171614
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1214 PM EDT Sat Jul 17 2021

OHZ087-WVZ006-007-013>015-171700-
Lawrence-Mason-Kanawha-Lincoln-Cabell-Putnam-
1214 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
SOUTHWESTERN MASON...CABELL...WEST CENTRAL KANAWHA...PUTNAM AND NORTH
CENTRAL LINCOLN COUNTIES...

At 1214 PM EDT, a strong thunderstorm was located over Ona, or 7
miles east of Proctorville, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nitro, Winfield, St. Albans, Hurricane, Barboursville, Milton,
Eleanor, Buffalo, Poca, Ona, Culloden, Teays Valley, Cross Lanes,
Bancroft, Athalia, Salt Rock, Grimms Landing, Pea Ridge, Green Bottom
and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 15
and 49.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3859 8223 3859 8219 3862 8217 3873 8194
      3839 8176 3831 8228 3851 8240
TIME...MOT...LOC 1614Z 242DEG 28KT 3843 8225 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 10:17 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 17, 10:17 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1017 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front crosses tonight into Sunday. High pressure crosses
early next week. A weak disturbance will affect the area by
midweek, followed by another high to end the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Saturday...

Slightly adjusted chances for showers for the next few hours as
it has been off to a slightly slower start than initially
thinking. Showers are developing along the western portion of
the area this hour. Showers and thunderstorms are then expected
to increase in coverage over the next few hours ahead of the
front, becoming more widespread by the afternoon.

The SPC has expanded the marginal risk for severe weather to
the west/southwest from the previous outlook, now reaching along
central WV and eastward. The main threats expected with any
storms continues to be gusty to strong winds and heavy
downpours.

As of 635 AM Saturday...

Most of the area early this morning was in the warm sector of a
low pressure center tracking north of the area today. Showers,
and a few thunderstorms, formed along the warm front in the
mountains early this morning, while showers ahead of the cold
front were slowly encroaching upon the middle Ohio valley from
the west.

As of 430 AM Saturday...

A surface cold front approaches from the northwest today, and
then crosses tonight, with its associated upper level short
wave trough following close behind. This spells a rapid uptick
in showers and thunderstorms generally from west to east this
morning, leading to widespread coverage this afternoon into
tonight.

With this rapid uptick limiting heating, and a prefrontal lee
trough forming east of the central Appalchians today, surface
based CAPE will be limited to 1-1.5 KJ/kg. SPC has allowed a
marginal risk for severe weather as far west as the northern WV
mountains, as a modest bulk shear axis crosses there this
afternoon.

High precipitation coverage, and PW values up around two inches
supports heavy downpours, which could lead to flash flooding
where they repeat, this afternoon into tonight. Recent dry
weather and summer foliage should limit the potential for
excessive rainfall to a marginal risk.

As the front crosses, showers and thunderstorms taper off from
northwest to southeast through the middle Ohio Valley late
today and tonight, and into the central Appalachians overnight
into early Sunday morning. This will be followed by low clouds
and areas of fog, and any partial clearing over the middle Ohio
Valley would make dense fog more likely there.

Central guidance temperatures reflect early highs today, which
should fall just short of normal, and then near to below normal
lows tonight, lowest to the north and west.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Saturday...

An upper level low will drag its frontal boundary through the
area on Sunday promoting higher chances for showers and storms
ahead of the front. This will mainly be confined to the higher
elevations although just a few isolated lingering showers could
exist for the lowlands through midday due to drier air expected
to filter in and suppress convection with the help of northerly
flow. Had to taper off POPs earlier than what guidance
suggested mainly due to the way models were pushing the front
out sooner than previous runs. Therefore, the majority of
modifications were to Sunday evening/night with adjusting
categorical and likely POPs down to chances and speeding up
frontal passage. Not expecting any severe type storms and most
of the area has relatively low PWAT values except for maybe the
far southern portion of the CWA, who will just catch a sliver of
a marginal threat for excessive rainfall ahead of the front,
until frontal passage Sunday evening.

Models consensus is strongly in favor of settled weather for
Monday and Tuesday although the EURO/SREF hold on to diurnal
chances for mainly the higher elevations. Did however sort of
accept POPs from guidance for both days, but trimmed some down
to just slight chances for Monday and removed slight chances
completely from Tuesday as the area should remain relatively
dry. Temperatures will hover around a degree or two below the
climatological norm through this period.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...

Long rang models are in fairly good agreement with a disturbance
traversing through the area from the north on Wednesday. Raised
POPs slightly from guidance since models are picking up on this
solution better than the previous day. Thursday looks to be a
good fair weather day although one cannot rule out a diurnal
pop up shower/storm. However, guidance had no POPs, so decided
to keep the status quo since confidence is just not there at
this time. On Friday, models are still all over the place so
decided to make some minor changes to central guidance which
equated to slight/chance POPs/storms for Friday into Saturday.
Temperatures will top off at the climatological norm threshold
through this period.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...

A cold front moving into the area brings active weather this
period, with showers and thunderstorms developing / moving in
from the west today, followed by a more general deterioration
in flight conditions tonight.

Showers and thunderstorms will develop and move in from the west
during the morning and midday hours today, with enough coverage
to explicitly code MVFR conditions in thunderstorms this
afternoon, and IFR or worse conditions are possible in direct
hits of heavier storms.

As showers and thunderstorm move east with the cold front tonight,
there will be a more general lowering of visibility and
ceilings especially in the wake of the front, with IFR ceilings
and possibly visibility setting in overnight tonight.

Light southwest surface flow can become a bit gusty prior to and
with the onset of rain today, with stronger, veered gusts
possible in thunderstorms, and then shift to light northwest
behind the cold front tonight, before becoming light and
variable overnight tonight. Light to moderate southwest flow
aloft today will become light to moderate west to northwest
behind the front aloft tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Deteriorating conditions today into tonight
may vary and fluctuate. Timing and extent of dense fog and
stratus is likely to vary overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
HTS CONSISTENCY  H    H    M    H    H    H    M    M    H    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    M    H    H    H    H    H    M    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 12Z SUNDAY...
IFR stratus and fog possible with a stalling front early Sunday
morning. Associated rain may also reduce visibilities to IFR
early south. Early morning valley fog possible early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM/CG
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...TRM
Hazardous weather outlook, Jul 17, 3:39 AM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
339 AM EDT Sat Jul 17 2021

WVZ040-523>526-180745-
Barbour-Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
339 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. There
is a marginal threat for severe storms and a marginal threat for
excessive rainfall. The strongest storms will have the potential to
produce strong winds, and heavy downpours which may lead to isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-515>522-180745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
339 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. There
is a marginal threat for excessive rainfall. The strongest storms
will have the potential to produce strong winds, and heavy downpours
which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 17, 12:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1214 PM EDT Sat Jul 17 2021

OHZ087-WVZ006-007-013>015-171700-
Lawrence-Mason-Kanawha-Lincoln-Cabell-Putnam-
1214 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
SOUTHWESTERN MASON...CABELL...WEST CENTRAL KANAWHA...PUTNAM AND NORTH
CENTRAL LINCOLN COUNTIES...

At 1214 PM EDT, a strong thunderstorm was located over Ona, or 7
miles east of Proctorville, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nitro, Winfield, St. Albans, Hurricane, Barboursville, Milton,
Eleanor, Buffalo, Poca, Ona, Culloden, Teays Valley, Cross Lanes,
Bancroft, Athalia, Salt Rock, Grimms Landing, Pea Ridge, Green Bottom
and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 15
and 49.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3859 8223 3859 8219 3862 8217 3873 8194
      3839 8176 3831 8228 3851 8240
TIME...MOT...LOC 1614Z 242DEG 28KT 3843 8225

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:32 PM EDTSpecial Weather StatementRLXBoone43 min
Jul 17, 12:47 PM EDTSpecial Weather StatementRLXPutnam28 min
Jul 17, 2:04 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer26 min
Jul 17, 2:28 PM EDTSpecial Weather StatementRLXPutnam32 min
Jul 17, 2:38 PM EDTSpecial Weather StatementRLXUpshur37 min
Jul 17, 2:56 PM EDTSpecial Weather StatementRLXLewis34 min
Jul 17, 3:17 PM EDTSpecial Weather StatementRLXNicholas43 min
Jul 17, 3:27 PM EDTSpecial Weather StatementRLXBarbour33 min
Jul 17, 3:41 PM EDTSpecial Weather StatementRLXTaylor34 min
Jul 17, 4:01 PM EDTSpecial Weather StatementRLXBraxton, Clay44 min
Jul 17, 4:17 PM EDTSpecial Weather StatementRLXRandolph28 min
Jul 17, 5:59 PM EDTSpecial Weather StatementRLXSummers31 min
Jul 17, 6:48 PM EDTSpecial Weather StatementRLXRaleigh42 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.